Alert archive / California / Wind Advisories in 2023

Wind Advisory 23, NWS Eureka, CA

April 12, 2023Mendocino County, California

NWS Eureka, CA issued this wind advisory at Apr 12, 2023, 3:10 AM PDT for Mendocino County, California. It took effect at Apr 12, 2023, 4:00 PM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2023, 3:10 AM PDT (10:10 UTC)
In effect from
Apr 12, 2023, 4:00 PM PDT
Expired
Apr 12, 2023, 8:51 PM PDT
In force
5 hr
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2023-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2023-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2688 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS76 KEKA 121010
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
310 AM PDT Wed Apr 12 2023

CAZ110-111-114-121600-
/O.CON.KEKA.FZ.W.0011.000000T0000Z-230412T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
310 AM PDT Wed Apr 12 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ109-112-121815-
/O.NEW.KEKA.WI.Y.0023.230412T2300Z-230413T0400Z/
/O.CON.KEKA.FR.Y.0010.000000T0000Z-230412T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-
310 AM PDT Wed Apr 12 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM PDT
THIS EVENING...

* WHAT...For the Frost Advisory, temperatures as low as 34 will 
  result in frost formation. For the Wind Advisory, northwest 
  winds 15 to 25 mph with gusts up to 50 mph expected.

* WHERE...Mendocino Coast and Southwestern Mendocino Interior 
  Counties.

* WHEN...For the Frost Advisory, until 9 AM PDT this morning. 
  For the Wind Advisory, from 4 PM this afternoon to 9 PM PDT 
  this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Frost could kill sensitive outdoor vegetation if left 
  uncovered.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ113-115-121600-
/O.CON.KEKA.FR.Y.0010.000000T0000Z-230412T1600Z/
Southeastern Mendocino Interior-Southern Lake-
310 AM PDT Wed Apr 12 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southeastern Mendocino Interior and Southern Lake 
  Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
3 follow-up statements
701 
WWUS76 KEKA 121553
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
853 AM PDT Wed Apr 12 2023

CAZ110-111-114-121700-
/O.EXP.KEKA.FZ.W.0011.000000T0000Z-230412T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
853 AM PDT Wed Apr 12 2023

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...



$$

CAZ109-112-130000-
/O.EXP.KEKA.FR.Y.0010.000000T0000Z-230412T1600Z/
/O.CON.KEKA.WI.Y.0023.230412T2300Z-230413T0400Z/
Mendocino Coast-Southwestern Mendocino Interior-
853 AM PDT Wed Apr 12 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING...
...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Mendocino Coast and Southwestern Mendocino Interior 
  Counties.

* WHEN...From 4 PM this afternoon to 9 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ113-115-121700-
/O.EXP.KEKA.FR.Y.0010.000000T0000Z-230412T1600Z/
Southeastern Mendocino Interior-Southern Lake-
853 AM PDT Wed Apr 12 2023

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...



$$
269 
WWUS76 KEKA 122103
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
203 PM PDT Wed Apr 12 2023

CAZ112-130515-
/O.CAN.KEKA.WI.Y.0023.230412T2300Z-230413T0400Z/
/O.NEW.KEKA.FR.Y.0011.230413T0800Z-230413T1600Z/
Southwestern Mendocino Interior-
203 PM PDT Wed Apr 12 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southwestern Mendocino Interior County.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ102-104>106-110-111-114-130515-
/O.NEW.KEKA.FZ.W.0012.230413T0800Z-230413T1600Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
203 PM PDT Wed Apr 12 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Del Norte Interior, Southwestern Humboldt, Northern 
  Humboldt Interior, Southern Humboldt Interior, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior and 
  Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ109-130515-
/O.NEW.KEKA.FR.Y.0011.230413T0800Z-230413T1600Z/
/O.CON.KEKA.WI.Y.0023.230412T2300Z-230413T0400Z/
Mendocino Coast-
203 PM PDT Wed Apr 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

* WHAT...For the Wind Advisory, northwest winds 20 to 30 mph 
  with gusts up to 50 mph expected. For the Frost Advisory, 
  temperatures as low as 33 will result in frost formation.

* WHERE...Mendocino Coast County.

* WHEN...For the Wind Advisory, until 9 PM PDT this evening. For 
  the Frost Advisory, from 1 AM to 9 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Frost could kill sensitive outdoor vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-113-115-130515-
/O.NEW.KEKA.FR.Y.0011.230413T0800Z-230413T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
Southeastern Mendocino Interior-Southern Lake-
203 PM PDT Wed Apr 12 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southeastern Mendocino Interior and Southern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
158 
WWUS76 KEKA 130351
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
851 PM PDT Wed Apr 12 2023

CAZ109-131200-
/O.CAN.KEKA.WI.Y.0023.000000T0000Z-230413T0400Z/
/O.CON.KEKA.FR.Y.0011.230413T0800Z-230413T1600Z/
Mendocino Coast-
851 PM PDT Wed Apr 12 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
THURSDAY...
...WIND ADVISORY IS CANCELLED...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Mendocino Coast County.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ102-104>106-110-111-114-131200-
/O.CON.KEKA.FZ.W.0012.230413T0800Z-230413T1600Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
851 PM PDT Wed Apr 12 2023

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Del Norte Interior, Southwestern Humboldt, Northern 
  Humboldt Interior, Southern Humboldt Interior, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior and 
  Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-112-113-115-131200-
/O.CON.KEKA.FR.Y.0011.230413T0800Z-230413T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
851 PM PDT Wed Apr 12 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Mendocino Interior, Southeastern Mendocino 
  Interior and Southern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Apr 11, 2:53 PM PDT, 12 hours 17 minutes earlier.

Area forecast discussion, Apr 11, 2:53 PM PDT, 12 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
253 PM PDT Tue Apr 11 2023

.SYNOPSIS...Another round of light rain will spread mainly across
Del Norte and Humboldt Counties late tonight. Otherwise, cold
temperatures are expected across most interior valleys Wednesday
morning. That will be followed by gusty north winds Wednesday
afternoon and evening, as well as mainly dry weather Thursday
through Saturday.

&&

.DISCUSSION...A weak frontal boundary dissipated as it moved
inland across the Redwood Coast during the early afternoon. Mainly
dry and pleasant conditions will occur during the remainder of the
afternoon into the evening hours. However, a second weak front
producing light rainfall is forecast to impact Del Norte and
Humboldt Counties late tonight. Elsewhere, rain will be generally
improbable, and skies will be sufficiently clear for robust
radiational cooling leading to frost and freeze conditions across
most interior valleys. That includes Lake and Mendocino County,
where cold weather advisories and warnings are currently in
effect. Farther north, freezing temperatures will be possible over
eastern Humboldt County, though cloud cover and showers may
disrupt a full night of cooling and preclude warning level
temperatures. Thus, no hazard products have been issued for that
area with this current forecast package.

Otherwise, a tight post-frontal surface pressure gradient is
forecast to develop Wednesday afternoon, and when combined with
steep low-level lapse rates and max boundary layer northerlies
from 20-30 kt, will promote gusty north winds across much of the
region. Gusty conditions will persist into Wednesday evening, and
then dissipate later in the night. Multi-model guidance then shows
midlevel heights gradually rising over the West Coast Thursday
through Saturday. That evolution will promote mainly dry
conditions over NWRN CA as well as seasonable temperatures.
Thereafter, a NERN PAC trough is forecast to deepen Sunday into
early next week and aid in another chance of rain.

Garner

&&

.AVIATION...A weak front was moving inland across the coast this
afternoon. Associated showers have mainly dissipated across the
coastal foothills, but another front will impact coastal Del
Norte and Humboldt Counties late tonight. Ceilings and visibility
will fall with the front, and a period of light rain will impact
KCEC and KACV from roughly 07Z to 12Z Wednesday. Otherwise, post-
frontal northerlies are forecast to gust up to 20 kt across most
of the region late Wednesday morning through Wednesday evening.

Garner

&&

.MARINE...A weak front was in the process of moving inland and
dissipating this afternoon, while a second one was quickly
approaching from the northwest. The second front will pass south
and east late tonight, and that will be followed by strengthening
north-northwest winds up to gale force by Wednesday evening. In
addition, steep hazardous seas will build with the increasing
winds. After Wednesday night, north winds will gradually weaken
through Friday, and remain weak going into Saturday before
additional periods of stormy weather spread across the region
Sunday into early next week.

Garner

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory from 1 AM to 9 AM PDT Wednesday for CAZ109-
     112-113-115.

     Freeze Warning from 1 AM to 9 AM PDT Wednesday for CAZ110-
     111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 7 AM to 5 PM PDT Wednesday for
     PZZ450.

     Gale Warning from 5 PM Wednesday to 4 AM PDT Thursday for
     PZZ450.

     Small Craft Advisory until 1 PM PDT Wednesday for PZZ455-
     475.

     Gale Warning from 1 PM Wednesday to 4 AM PDT Thursday for
     PZZ455-475.

     Small Craft Advisory from 7 AM Wednesday to 4 AM PDT
     Thursday for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 11, 2:26 PM PDT, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
226 PM PDT Tue Apr 11 2023

CAZ101>108-122130-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
226 PM PDT Tue Apr 11 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-112-113-115-122130-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
226 PM PDT Tue Apr 11 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Frost Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-114-122130-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
226 PM PDT Tue Apr 11 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:04 AM PDTHazardous Seas WarningEKA12 hr
Apr 12, 2:03 PM PDTFrost AdvisoryEKADel Norte, Humboldt, Mendocino19 hr
Apr 12, 2:03 PM PDTFreeze WarningEKADel Norte, Humboldt, Lake, Mendocino19 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.